Texas, 2021Drought in Texas, May 1 to 26, 2021
May 1 to 26, 2021 · NWS CRP · 17 events in 17 counties and zones
Drought conditions initially degraded after a dry start to May, but quickly improved after a series of heavy rain events in mid to late May. Extreme drought conditions were observed across extreme northwestern Webb County as well as across Bee, Goliad, Refugio, Victoria and Calhoun counties at the beginning of May with these areas reporting moderate to severe drought by the end of the month.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions initially degraded after a dry start to May, but quickly improved after a series of heavy rain events in mid to late May. Extreme drought conditions were observed across extreme northwestern Webb County as well as across Bee, Goliad, Refugio, Victoria and Calhoun counties at the beginning of May with these areas reporting moderate to severe drought by the end of the month. Severe drought persisted through the first half of May across the Coastal Bend with rainfall resulting in improvement to abnormally dry conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Apr 30, 5:51 PM CST, 6 hours 9 minutes earlier.
Area forecast discussion, Apr 30, 5:51 PM CST, 6 hours 9 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
651 PM CDT Fri Apr 30 2021
.AVIATION...
Expect widespread convection through much of this forecast
period, gradually subsiding west to east Saturday afternoon.
Thunderstorms will be most prominent in the first 12 hours of this
period, beginning west near the start of the period, gradually
spreading east through the night. Visibility restrictions are
likely within showers and thunderstorms. Mainly MVFR to IFR Cigs
are expected through the period. Some hints that CIGS could
improve west late in the period. Have shown some marginal
improvement in the LRD TAF, but have not gone to VFR yet.
&&
.PREV DISCUSSION... /Issued 346 PM CDT Fri Apr 30 2021/
SHORT TERM (Tonight through Saturday Night)...
A quasi-stationary front lingering near the coast combined with
(satellite derived) PWATs near 2.2" has resulted in scattered to
numerous thunderstorms across the eastern Coastal Plains, Victoria
Crossroads, and the coastal waters. Many of these have had
prodigious rainfall rates, reaching 4" per hour! While coverage has
waned over the last few hours, another few rounds of showers and
thunderstorms are expected this evening and overnight as several
shortwaves are ejected from a cut off mid/upper level low that
remains over northern Mexico. Rainfall rates could continue to be
quite high and training showers and thunderstorms are very likely.
The cut off low is expected to move to the east/northeast tonight
and Saturday, bringing with it more convection. A Flash Flood Watch
will continue through Saturday evening for the eastern half of the
CWA. Though most of the precipitation is expected to be across the
eastern portions of the CWA, localized flash flooding will be
possible across all of South Texas with high rainfall rates and dry,
compacted soil. Convection will slowly begin to diminish early
Saturday afternoon from west to east. A few lingering showers will
be possible Saturday night.
With thick cloud cover, temperatures will remain warm overnight,
with lows in the upper 60s to low 70s. We will not warm too much for
Saturday with the highs remaining in the mid 70s to low 80s. As
cloud cover begins to scatter out Saturday night, temperatures will
drop slightly into the mid 60s to low 70s.
Minor coastal flooding is expected through Saturday afternoon. Tidal
levels have been reaching near 2.0 ft MSL. This, combined with heavy
rainfall, has led to water reaching the dunes. Up to 1 foot of
inundation is expected.
LONG TERM (Sunday through Friday)...
Slight chance of thunderstorms will continue through Sunday morning
before the upper-level disturbance shifts east and leaves behind
drier conditions through the afternoon and evening hours. Another
upper level system will approach the region Monday into Tuesday. Low
pressure at the surface will create onshore flow, bring moisture
into the area, and subsequently increase PWAT values to around 1.5"
- 1.8" on Tuesday. Ingredients are currently in place for another
chance of convection that day ahead of a cold front, particularly in
the afternoon hours when CAPE and instability is the strongest. At
this time, models do show the cap breaking down in the afternoon, so
for that reason have put thunder in the forecast. The cold front is
progged to move offshore by Wednesday morning with drier conditions
expected through the end of the extended period.
Temperatures will start off on the warmer side with highs on Sun/Mon
expected to be in the 80s along the coast and Victoria Crossroads
and 90s to around 100 further west. Temperatures will be slightly
cooler Tuesday through the end of the week with highs in the low to
mid 80s in the Coastal Bend/Victoria Crossroads and low 90s further
west.
P-ETSS guidance suggests that tide levels will be around 2.0 ft MSL
Sunday and Monday during high tide, so will need to continue to
monitor for the possibility of coastal flooding.
MARINE...
The stationary boundary that has plagued the coast will continue to
produce widely scattered to numerous showers and thunderstorms over
the coastal waters tonight and Saturday. Frequent lightning and some
strong, gusty winds are possible in and around thunderstorms. A
Small Craft Advisory is in effect through 1 AM tonight with moderate
to strong winds expected. Showers and thunderstorms will begin to
diminish late Saturday with scattered convection possible through
Sunday morning. Moderate southerly flow is expected for Sunday and
Monday, becoming onshore Monday night. Winds will become weak to
moderate onshore Tuesday, with flow gradually becoming northeasterly
overnight Tuesday. An approaching front, and an upper level
disturbance, may result in isolated showers and thunderstorms
Tuesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 71 77 69 89 73 / 90 90 50 10 0
Victoria 69 76 67 85 71 / 100 90 60 10 0
Laredo 70 82 67 99 74 / 90 70 20 10 0
Alice 70 79 68 94 72 / 90 90 40 10 0
Rockport 71 78 70 84 75 / 90 90 70 10 0
Cotulla 69 80 64 97 73 / 90 80 20 10 0
Kingsville 71 79 68 92 72 / 90 90 50 10 0
Navy Corpus 72 77 71 84 76 / 90 90 60 10 0
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through Saturday evening For the following
zones: Aransas Islands...Bee...Calhoun Islands...Coastal
Aransas...Coastal Calhoun...Coastal Kleberg...Coastal
Nueces...Coastal Refugio...Coastal San Patricio...Goliad...
Inland Calhoun...Inland Kleberg...Inland Nueces...Inland
Refugio...Inland San Patricio...Jim Wells...Kleberg
Islands...Live Oak...Nueces Islands...Victoria.
High Rip Current Risk until 7 PM CDT this evening For the
following zones: Aransas Islands...Calhoun Islands...
Kleberg Islands...Nueces Islands.
Coastal Flood Advisory until 1 PM CDT Saturday For the following
zones: Aransas Islands...Calhoun Islands...Kleberg
Islands...Nueces Islands.
GM...Small Craft Advisory until 1 AM CDT Saturday For the following
zones: Bays and Waterways from Port Aransas to Port
O'Connor...Coastal waters from Port Aransas to Matagorda
Ship Channel out 20 NM...Waters from Port Aransas to
Matagorda Ship Channel from 20 to 60 NM.
&&
PH/83...AVIATIONHazardous weather outlook, Apr 30, 2:53 PM CST, 9 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
353 PM CDT Fri Apr 30 2021
TXZ229>234-239>247-342>347-442-443-447-012100-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
353 PM CDT Fri Apr 30 2021
This hazardous weather outlook is for South Texas.
.DAY ONE...This afternoon and Tonight
A Coastal Flood Advisory is in effect through 1 PM Saturday.
There is a High risk of rip currents for Gulf facing beaches
through this evening.
Scattered to numerous thunderstorms are expected today and
tonight. Some of the storms will be capable of producing strong
wind gusts and locally heavy rainfall.
A Flash Flood Watch is in effect through Saturday.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Isolated thunderstorms are possible Sunday morning as the upper
level disturbance continues to shift east. Isolated showers and
thunderstorms are possible again Tuesday ahead of another frontal
boundary.
GMZ230-235-250-255-270-275-012100-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
353 PM CDT Fri Apr 30 2021
This hazardous weather outlook is for the Middle Texas
Coastal Waters.
.DAY ONE...This afternoon and Tonight
A Small Craft Advisory is in effect for the northern bays and
coastal waters from 1 PM today through 1 AM Saturday.
Scattered to numerous thunderstorms are expected today through
tonight. Some of the storms will be capable of producing strong
wind gusts and locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Isolated thunderstorms Sunday morning. Isolated showers and
thunderstorms are possible again Tuesday ahead of another frontal
boundary.
In the hours before
Special weather statement, Apr 30, 6:01 PM CST, 5 hours 59 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
701 PM CDT Fri Apr 30 2021
TXZ229-239-010045-
Webb-La Salle-
701 PM CDT Fri Apr 30 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WEBB AND SOUTH
CENTRAL LA SALLE COUNTIES...
At 701 PM CDT, a strong thunderstorm was located 7 miles east of
Callaghan, or 12 miles south of Encinal, moving northeast at 35 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
This storm will be near...
Fort Ewell Site around 745 PM CDT.
This includes Interstate 35 near mile marker 27.
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2775 9926 2787 9941 2826 9907 2807 9885
TIME...MOT...LOC 0001Z 223DEG 29KT 2787 9928
EMF/PH
Special weather statement, Apr 30, 6:46 PM CST, 5 hours 14 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
746 PM CDT Fri Apr 30 2021
TXZ229-230-239-010130-
McMullen-Webb-La Salle-
746 PM CDT Fri Apr 30 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WEBB...SOUTHEASTERN
LA SALLE AND SOUTHWESTERN MCMULLEN COUNTIES...
At 745 PM CDT, a strong thunderstorm was located near Fort Ewell
Site, or 21 miles east of Encinal, moving northeast at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
This storm will be near...
Fort Ewell Site around 750 PM CDT.
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Corpus Christi.
LAT...LON 2809 9914 2840 9876 2811 9864 2806 9875
2806 9880 2803 9880 2791 9906
TIME...MOT...LOC 0045Z 230DEG 25KT 2806 9901
EMF/PHDrought, Webb
- When
- May 1, 12:00 AM CST to May 19, 12:00 AM CST
- Where
- Webb forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.761, -99.332 (the zone’s center; the record gives no point)
Severe to extreme drought in the northwestern corner of the county improved by the end of the month.
Drought, Victoria
- When
- May 1, 12:00 AM CST to May 26, 12:00 AM CST
- Where
- Victoria forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.796, -96.971 (the zone’s center; the record gives no point)
Severe to extreme drought improved by the end of the month.
Drought, Coastal Calhoun County
- When
- May 1, 12:00 AM CST to May 26, 12:00 AM CST
- Where
- Coastal Calhoun County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.439, -96.615 (the zone’s center; the record gives no point)
Severe to extreme drought improved by the end of the month.
Drought, Inland Calhoun County
- When
- May 1, 12:00 AM CST to May 26, 12:00 AM CST
- Where
- Inland Calhoun County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.439, -96.615 (the zone’s center; the record gives no point)
Severe to extreme drought improved by the end of the month.
Drought, Goliad
- When
- May 1, 12:00 AM CST to May 26, 12:00 AM CST
- Where
- Goliad forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.657, -97.426 (the zone’s center; the record gives no point)
Severe to extreme drought improved by the end of the month.
Drought, Inland Refugio County
- When
- May 1, 12:00 AM CST to May 26, 12:00 AM CST
- Where
- Inland Refugio County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.322, -97.159 (the zone’s center; the record gives no point)
Severe to extreme drought improved by the end of the month.
Drought, Bee
- When
- May 1, 12:00 AM CST to May 26, 12:00 AM CST
- Where
- Bee forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.417, -97.741 (the zone’s center; the record gives no point)
Severe to extreme drought improved by the end of the month.
Drought, Coastal Refugio County
- When
- May 1, 12:00 AM CST to May 26, 12:00 AM CST
- Where
- Coastal Refugio County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.322, -97.159 (the zone’s center; the record gives no point)
Severe drought improved by the end of the month.
Drought, Coastal Aransas County
- When
- May 1, 12:00 AM CST to May 19, 12:00 AM CST
- Where
- Coastal Aransas County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.015, -97.074 (the zone’s center; the record gives no point)
Severe drought improved by the end of the month.
Drought, Coastal San Patrico County
- When
- May 1, 12:00 AM CST to May 19, 12:00 AM CST
- Where
- Coastal San Patrico County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.009, -97.518 (the zone’s center; the record gives no point)
Severe drought improved by the end of the month.
Drought, Inland San Patrico County
- When
- May 1, 12:00 AM CST to May 19, 12:00 AM CST
- Where
- Inland San Patrico County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.009, -97.518 (the zone’s center; the record gives no point)
Severe drought improved by the end of the month.
Drought, Coastal Nueces County
- When
- May 1, 12:00 AM CST to May 19, 12:00 AM CST
- Where
- Coastal Nueces County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.735, -97.516 (the zone’s center; the record gives no point)
Severe drought improved by the end of the month.
Drought, Inland Nueces County
- When
- May 1, 12:00 AM CST to May 19, 12:00 AM CST
- Where
- Inland Nueces County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.735, -97.516 (the zone’s center; the record gives no point)
Severe drought improved by the end of the month.
Drought, Coastal Kleberg County
- When
- May 1, 12:00 AM CST to May 19, 12:00 AM CST
- Where
- Coastal Kleberg County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.427, -97.668 (the zone’s center; the record gives no point)
Severe drought improved by the end of the month.
Drought, Inland Kleberg County
- When
- May 1, 12:00 AM CST to May 19, 12:00 AM CST
- Where
- Inland Kleberg County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.427, -97.668 (the zone’s center; the record gives no point)
Severe drought improved by the end of the month.
Drought, Jim Wells
- When
- May 1, 12:00 AM CST to May 19, 12:00 AM CST
- Where
- Jim Wells forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.731, -98.090 (the zone’s center; the record gives no point)
Severe drought improved by the end of the month.
Drought, Live Oak
- When
- May 1, 12:00 AM CST to May 19, 12:00 AM CST
- Where
- Live Oak forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.351, -98.125 (the zone’s center; the record gives no point)
Severe drought improved by the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Idaho, May 1, 20213 deaths · 5 injured · 54 kt wind · 2 events
- Flash Flood and Flood in Virginia, May 1 to 4, 20211 death · $294,000 · 65 kt wind · 38 events
- Marine Strong Wind in Lake Michigan, May 1, 20211 death · 3 injured · 1 event
- Drought in Iowa, May 1 to 31, 2021$167,000 · 9 events
- Damaging Winds in South Carolina, May 1 to 4, 20211 injured · $59,000 · 56 kt wind · 9 events
- Flash Flooding in Texas, May 1, 2021$80,000 · 10 events
- Drought in New Mexico, May 1 to 31, 202141 events
- Drought in South Dakota, May 1 to 31, 2021$58,000 · 2 events
- Drought in North Dakota, May 1 to 31, 202136 events
- Flash Flooding and Damaging Wind in Texas, May 1, 2021$5,000 · 61 kt wind · 23 events
- Drought in Colorado, May 1 to 31, 202121 events
- Drought in California, May 1 to 31, 202121 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963316, 963317, 963318, 963319, 963320, 963321, 963322, 963323, 963325, 963326, 963327, 963328, 963329, 963330, 963331, 963332, 963333.